Many ANCA-associated Vasculitis Patients Develop Hypersensitivity to Azathioprine, Study Shows

Many ANCA-associated Vasculitis Patients Develop Hypersensitivity to Azathioprine, Study Shows

Nearly one in 10 ANCA-associated vasculitis (AAV) patients receiving azathioprine as a maintenance treatment for their condition develop hypersensitivity to the therapy, which manifests as whole body inflammation and skin eruptions, increasing the risk of relapse.

Researchers should be aware of this complication, which is more common than previously thought, to avoid misdiagnosing patients with inflammatory disease or disease relapse.

Those findings and recommendations are from the study “Azathioprine hypersensitivity syndrome in a cohort of ANCA-associated vasculitis patients,” which was published in The Journal of Allergy and Clinical Immunology: In Practice

Azathioprine is an immunosuppressant used in AAV and several other inflammatory conditions. In AAV patients, the treatment is used commonly as a maintenance therapy after patients achieve remission.

But, while several studies — mostly case reports — have shown that patients might develop hypersensitivity to the medicine, there is still a need to estimate the exact prevalence of this adverse reaction and how it manifests in AAV patients.

Now, researchers in The Netherlands examined a total of 290 AAV patients receiving azathioprine maintenance therapy. They aimed to determine the incidence of azathioprine hypersensitivity, its symptoms, predictive factors, and whether it increased the risk for relapse.

Patients, median age 54 years, were recruited from the Vasculitis Expertise Center of the University Medical Center Groningen, where they were diagnosed and treated from 1972 to 2017. Their health information, test results, and disease characteristics were obtained from their medical records.

Researchers found that 25 patients (9%) in this population exhibited symptoms of azathioprine hypersensitivity. In most cases, the symptoms resolved within a week of treatment discontinuation.

Hypersensitivity symptoms appeared within a median of 14 days since the start of azathioprine. The most common symptoms of azathioprine hypersensitivity in these patients were fever (100%), malaise or feeling of discomfort (60%), joint pain or arthralgia (36%), and skin rash (32%).

Also, acute kidney injury was noted in four patients and one experienced circulatory shock.

Laboratory test data during hypersensitivity was available for 12 of the 25 hypersensitive patients. It showed that C-reactive protein (CRP, a marker of inflammation) levels were elevated in all 12 patients.

Neutrophil or white blood cell count was evaluated in only nine patients. Seven of those nine patients had neutrophilia (higher than normal levels of neutrophils).

Thiopurine S-methyltransferase (TPMT) is an enzyme that helps the body break down therapeutic agents like azathioprine to render them inactive after they have performed their function. An inactive TPMT will lead to increased toxicity of azathioprine and related treatments.

Consistently, patients who developed hypersensitivity had significantly lower levels of TPMT, compared to the control group, researchers found.

Vasculitis relapse data was available for 24 of the 25 hypersensitive patients and 257 of the 265 non-hypersensitive controls. The study found that within five years, 12 (50%) hypertensive patients and 104 (40%) of the non-hypertensive ones reported vasculitis relapse.

Statistical analysis that accounted for different ANCA antibodies and TPMT levels then revealed azathioprine hypersensitivity as a significant risk factor for vasculitis relapse. Patients with azathioprine hypersensitivity history were 1.9 times more likely to relapse compared to the non-hypersensitive controls.

Azathioprine hypersensitivity “should be an important differential diagnosis besides infection or relapse for clinical deterioration after starting azathioprine,” investigators wrote.

“Proper recognition [of azathioprine hypersensitivity] may prevent unnecessary hospital procedures and damage to the patient,” they concluded.

Leave a Comment

Your email address will not be published. Required fields are marked *